MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
During a pta, axillary vein procedure on the female patient, the user inflated the balloon; however, it burst at 14 atm.As the distal portion of the balloon catheter ruptured within the body of the patient; a snare was used to retrieve the remaining portion.No adverse consequence to the patient reported.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of complaint history, trends, visual inspection of the returned device, instructions for use (ifu), and quality control was conducted during the investigation.Visual inspection of the returned device noted the following : the one used and damaged pta balloon was returned in two separate pieces.The proximal balloon showed evidence of a circumferential tear and the distal balloon showed evidence of a linear and a circumferential tear.Based on measurements, it is believed that the balloon is present in its entirety.The tubing underneath the balloon was severely stretched measuring a total of 13.3 cm, indicating that it had stretched approximately 7.3 cm.A review of this lot determined no other complaints reported on this lot.Neither were there any non-conformances noted on this lot or the balloon subassembly during product manufacturing.The nominal pressure for this device is 10 atm, and the rated burst pressure is 15 atm.The user reported that the balloon burst at 14 atm, therefore over-inflation is not suspected to have caused the balloon to burst.It is unknown if a sheath was used with this device.The device is compatible with a 5 fr sheath.After balloon rupture, balloon rewrap becomes more difficult as the balloon cannot fully deflate.Attempted withdrawal through a sheath may increase the difficulty of balloon rewrap and can contribute to increased resistance and subsequently to separation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: if a balloon rupture occurs, the device is to be withdrawn with a sheath as a unit.The device is designed to burst linearly.A balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.The user did report calcification, but it is unknown if this played a role in the rupture or in a tear of the balloon.After rupture, attempted removal through an introducer/sheath (against the ifu) would be difficult as the balloon cannot be fully deflated, making rewrap more difficult on a balloon.A balloon that burst circumferentially has an even more difficult time with rewrap, which increases the potential for separation.If the user attempted withdrawal through the sheath, it could have contributed to resistance and stretching of the catheter.Based on the information provided and the results of our investigation, a definitive root cause for the rupture and separation cannot be determined.The user was able to retrieve the separated portion using a snare.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5440559
Report Number1820334-2016-00128
Device Sequence Number562489
Product Code DQY
UDI-Device Identifier10827002523460
UDI-Public(01)10827002523460(17)180821(10)6142207
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-6-6.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/29/2016
Device Age5 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2016
Supplement Report FDA Received Date05/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;